California, 2022

Damaging Wind in California, September 10, 2022

September 10, 2022 · NWS HNX · 1 event in 1 county or zone

Moisture from Tropical Storm Kay which was centered just off the Baja coast surged northward into central California during the morning of September 10. While the deeper moisture remained to the south and east of central California, enough moisture made it into the area and combined with an unstable airmass left over the area in the wake of a heat wave that persisted for several days over the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Moisture from Tropical Storm Kay which was centered just off the Baja coast surged northward into central California during the morning of September 10. While the deeper moisture remained to the south and east of central California, enough moisture made it into the area and combined with an unstable airmass left over the area in the wake of a heat wave that persisted for several days over the region. Widespread showers and scattered thunderstorms fired up across the area during the afternoon of September 10 and moved rapidly toward the northwest. The rapid movement of the thunderstorms inhibited flooding potential, but several locations in the higher Sierra Nevada and the Tehachapi Mountains picked up between a quarter to a half inch of rainfall. Amounts in the San Joaquin Valley and the Kern County Desert areas generally ranged from a trace to a few hundredths of an inch of rainfall with the most noticeable impacts being from outflow winds from some of the stronger cells over the Sierra Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 10, 11:01 AM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 10, 11:01 AM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1201 PM PDT Sat Sep 10 2022

.SYNOPSIS...
Atmospheric moisture from Post-Tropical Cyclone Kay will be
responsible for elevated rain chances this weekend. This will
also allow for temperatures to fall to near normal across the
region this weekend. Shower and thunderstorm activity may
continue in the afternoon Monday and Tuesday in the high Sierra,
but drier and cooler conditions should limit this activity
Wednesday and afterwards.

&&

.DISCUSSION...
Moisture from what was tropical storm Kay has been making it into
the forecast area today, leading to scattered showers and isolated
thunderstorms across the region. Afternoon highs today across the
valley may range from the mid to upper 80s to upper 90's depending
on cloud cover. A few thunderstorms this afternoon have potential
to produce heavy rain the Sierra Nevada. The saving grace today
is the storms have decently fast storm motions, which could help
limit some of the flash flood potential in the Sierra Nevada. HRRR
guidance has been highlighting the southern portion of the San
Joaquin Valley for some afternoon t-storm activity. Given the
clearing the area has seen this morning, wouldn't be surprised to
see a few thunderstorms in the valley or foothills this
afternoon, mainly south of Fresno County. Shower and thunderstorm
activity returns to the Sierra Nevada tomorrow as the moisture
from Kay lingers. We could see a strong storm or two in the Sierra
Nevada if adequate surface instability develops tomorrow
afternoon.

A couple of disturbances passing through the Pacific Northwest
next week will help confine the convective activity into the
higher elevations of the Sierra Nevada tomorrow. By Wednesday,
highs across the SJ Valley may only reach the mid 80s. Some
onshore flow Tuesday night into Wednesday could bring breezy
conditions to the wind-prone areas of the forecast area as well.
Ensemble guidance is favoring a couple impulses passing over the
area by the latter portion of next week, keeping afternoon highs
in the 85-90 degree range, with mostly dry weather expected across
the entire forecast area.

&&

.AVIATION...
MVFR conditions are likely at BFL this afternoon, otherwise VFR
conditions will prevail in the San Joaquin Valley through at least
the next 24 hours. IFR or lower conditions are likely in and near
thunderstorms in the Kern County mountains and desert and Sierra
Nevada this afternoon.

&&

.AIR QUALITY ISSUES...
ISSUED:  09/09/2022 15:21
EXPIRES: 09/10/2022 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

ab

weather.gov/hanford

In the hours before

Special weather statement, Sep 10, 10:34 AM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1134 AM PDT Sat Sep 10 2022

CAZ317-318-325>327-101915-
Kaiser to Rodgers Ridge CA-San Joaquin River Canyon CA-Mariposa-
Madera Lower Sierra CA-Upper San Joaquin River CA-
Mariposa Madera Foothills CA-
1134 AM PDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of east central Madera
and north central Fresno Counties through 1215 PM PDT...

At 1133 AM PDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Oakhurst, or 24 miles southeast of Yosemite South
Entrance, moving west at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oakhurst, Nature Point, Chilkoot Meadow, Huntington Lake, Peckinpah,
Mount Tom, Bass Lake, Crane Valley Reservoir, Poison Ridge, Tamarack
Summit and North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 11911 3714 11919 3720 11967 3743 11956
TIME...MOT...LOC 1833Z 101DEG 21KT 3727 11930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DAS
Special weather statement, Sep 10, 11:14 AM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1214 PM PDT Sat Sep 10 2022

CAZ317-318-323>326-102000-
Yosemite Valley CA-San Joaquin River Canyon CA-
Yosemite NP outside of the valley CA-Mariposa-Madera Lower Sierra CA-
Upper San Joaquin River CA-Mariposa Madera Foothills CA-
1214 PM PDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of central Mariposa
and northeastern Madera Counties through 100 PM PDT...

At 1213 PM PDT, Doppler radar was tracking a strong thunderstorm
near Yosemite South Entrance, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yosemite South Entrance, Oakhurst, Bootjack, Mariposa, Metcalf Gap,
Mariposa Grove, Batterson, Bass Lake Ranger District, Wawona
Campground, Minarets, Nature Point, Chilkoot Meadow, Fish Camp,
Wawona, Wawona Visitor Center, Bass Lake, Jerseydale, Poison Ridge
and Ahwahnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3743 11930 3726 11940 3749 12000 3769 11982
TIME...MOT...LOC 1913Z 118DEG 27KT 3744 11955

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DAS
Special weather statement, Sep 10, 12:44 PM PST, 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
144 PM PDT Sat Sep 10 2022

CAZ323-102130-
Yosemite NP outside of the valley CA-
144 PM PDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of north central
Mariposa and southwestern Tuolumne Counties through 230 PM PDT...

At 143 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Yosemite Valley, or 24 miles north of Yosemite
South Entrance, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
White Wolf Campground, Hetch Hetchy, Hetch Hetchy Ranger Station,
Miguel Meadow Ranger Station, Yosemite Creek Campground and Rancheria
Falls Wilderness Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3785 11956 3775 11970 3795 11987 3805 11969
TIME...MOT...LOC 2043Z 155DEG 11KT 3786 11969

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DAS

The radar

The San Joaquin Valley radar (KHNX), 145 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mariposa

When
September 10, 1:00 PM PST to 3:00 PM PST
Where
Mariposa County, 2.19 mi SSE of Chinquapin
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
37.620, -119.688

An Incident Meteorologist at the nearby Red Fire in Yosemite Park reported a car damaged by a large tree branch which was knocked down by strong thunderstorm outflow gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045783.